Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 179, NWS Sioux Falls, SD

July 14, 2009Buena Vista County, Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 8:27 PM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2009, 8:27 PM CDT (01:27 UTC)
Expired
Jul 14, 2009, 9:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3757 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3757 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 3:18 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE JUL 14 2009

.DISCUSSION...
STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF
20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP
INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE
DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS
TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT
HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA
CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS
OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO
WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW
POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE
CLEARING SKIES WEST TO EAST THROUGH THE EVENING.

HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND
SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO
DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE
AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD
BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY
LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED
NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE
GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS
INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST
CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS...
PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY
CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES
FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW
IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID
CLOUDS LINGERING INTO THE AFTERNOON.

COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE
THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER
FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME
PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE
GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH
NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT
EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR
PRECIPITATION.

&&

AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE
AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT
MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS
AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE
STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG
ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING...
EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 14 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO
BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE
SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70
MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM...
ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 14, 7:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     NE WEST OKOBOJI         43.35N 95.17W
07/14/2009  E63 MPH          DICKINSON          IA   TRAINED SPOTTER

0744 PM     TSTM WND GST     SPIRIT LAKE             43.42N 95.11W
07/14/2009  M59 MPH          DICKINSON          IA   BROADCAST MEDIA

0746 PM     HAIL             E SPIRIT LAKE           43.42N 95.11W
07/14/2009  E0.88 INCH       DICKINSON          IA   BROADCAST MEDIA

0746 PM     HAIL             ARNOLDS PARK            43.36N 95.13W
07/14/2009  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

BT
Local storm report, Jul 14, 7:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      SPIRIT LAKE             43.42N 95.11W
07/14/2009                   DICKINSON          IA   EMERGENCY MNGR

            VEHICLES STALLED ON PEORIA AVE.

&&

BT
Local storm report, Jul 14, 7:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      SPIRIT LAKE             43.42N 95.11W
07/14/2009                   DICKINSON          IA   BROADCAST MEDIA

            STREET FLOODING

&&

BT
Local storm report, Jul 14, 8:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 S SUPERIOR            43.40N 94.95W
07/14/2009  E1.00 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

BT
Local storm report, Jul 14, 8:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     SPIRIT LAKE             43.42N 95.11W
07/14/2009                   DICKINSON          IA   BROADCAST MEDIA

            LARGE TREE DOWN 27TH ST EAST OF DENVER AVE.

&&

BT
Local storm report, Jul 14, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     1 N WAHPETON            43.39N 95.17W
07/14/2009                   DICKINSON          IA   EMERGENCY MNGR

            POWER POLL LEANING 45 DEGREE ANGLE, CORN FLATTENED.

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:37 PM CDTFlash Flood WarningFSDDickinson83 min
Jul 14, 7:42 PM CDTSevere Thunderstorm WarningFSDDickinson33 min
Jul 14, 8:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee45 min
Jul 14, 8:19 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.